Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Occasional palpitations, anxiety, metoprolol, sinus tachycardia, fluttering in throat. Arrhythmia?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 410 Questions
Throat sensation, heart rhythm related? :


Male, 30, healthy lifestyle, chol. 4 mmol/l, BP 105/60, suffering from occational palpitations and anxiety.

Done the following tests: EKG stress test two times, echo two times, heart CT, a number of resting EKGs (one of them attached) and 24 hour Holter, thyroid tests, electrolyte tests and blood count, all revealing excellent results. Good exercise capacity, completely normal EKG both during rest and exercise, appropriate blood pressure response to exercise and completely normal heart with good contractility and relaxation on echo. Holter revealed a few PACs, no significant tachy, XXXXXXX PVC or pauses.

Non smoker, no stimulants.

Medications: 25-50 mg Metoprolol/day for PACs and sinus tachycardia.

Did possibly have a short event of SVT during a panic attack in 2010, 5-10 seconds, not confirmed on EKG.

Now I am experiencing a new symptom, which is occurring more often if I am anxious, but it may happen without anxiety. I get a brief sensation in my throat, it may feel like a pressure in the throat, lasting 5-6 seconds, or it may feel like a tickling or fluttering sensation with the same duration, or just like a short pressure from below. Sometimes I just feel my normal heart rhythm in the throat very well. All those sensations happen more often if I sit leaning forwards.

It tends to stop before I am able to check the pulse, but the times I have felt something almost similar (not sure about this) while checking the pulse, it feels more or less normal, but I can not say this for sure (if the event I picked up felt completely similar). Sometimes it feels like air moving around in the esophagus, but I am not sure.

I am very familiar with the various sensation of PACs (also the early PACs pumping beating towards closed mitral valve) but the sensation is not similar. No other symptoms.

Could this be an arrhythmia?
If not, what could it be?
Can someone have brief SVT without reentry pathways in the heart?

Thank you in advance.
Posted Sat, 5 May 2012 in Hypertension and Heart Disease
Answered by Dr. Prabhakar C Koregol 7 hours later

I have gone through your history and attached reports. Arrhythmias do cause lot of anxiety and panicky symptoms in almost every individual. After having being involved with many such patients, I understand that you would be very tensed and concerned. I shall try to help you clear your mind.

After having read through your query, I think that these symptoms may not be related to arrhythmia or any other heart ailments.
Though heart rhythm disturbances can occasionally produce symptoms similar to yours, the fact that you do not have associated palpitations and you’ve felt your pulse at normal rate and rhythm makes this very, very unlikely.

Perhaps you symptoms could be due to Gastroesophageal reflux disease (GERD) or reflux oesophagitis or Globus Hystericus. I would suggest you to see your physician or ENT surgeon who after a detailed evaluation may be able to narrow down the possibilities.

Hope my answer is both helpful and assuring.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor